OR WAIT null SECS
WESTPORT, Conn-A new study is urging physicians to pay more attention to AIDS patients who suffer from diarrhea. Chances are, they are suffering from fat malabsorption caused by their highly active antiretroviral therapy (HAART) and other drugs to treat AIDS.
A group of researchers from the University of California at Los Angeles (UCLA) reviewed 33 cases of fat malabsorption in HIV-infected patients who were troubled with diarrhea. While 12 of the group members were taking HAART medications, 21 were taking nucleoside analogs. Within the group, all but three were suffering from fat malabsoprtion.
The condition is usually a sign of pancreatic failure and physicians often do not think to diagnose their HIV-positive and AIDS patients with something that with traditional thinking, they shouldn't have. However, many AIDS patients have had pancreatic damage when examined post mortem. The study goes on to discuss the possibility of these drugs causing pancreatic damage, leading to fat malabsoprtion.
Information from www.givenimaging.com, Reuters Health